From Symplectic Packing to Algebraic Geometry and Back

  • Paul Biran
Part of the Progress in Mathematics book series (PM, volume 202)


In this paper we survey various aspects of the symplectic packing problem and its relations to algebraic geometry, going through results of Gromov, McDuff, Polterovich and the author.


Algebraic Geometry Symplectic Form Cohomology Class Homology Class Exceptional Divisor 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    P. BiranGeometry of symplectic packingPhD Thesis, Tel-Aviv University (1997).Google Scholar
  2. 2.
    P. BiranSymplectic packing in dimension4, Geom. Funct. Anal. 7 (1997), 420–437.MathSciNetzbMATHGoogle Scholar
  3. 3.
    P. BiranConstructing new ample divisors out of old onesDuke Math. J. 98 (1999), 113–135.MathSciNetzbMATHGoogle Scholar
  4. 4.
    P. Biran, Astability property of symplectic packingInvent. Math.136 (1999), 123–155.MathSciNetzbMATHGoogle Scholar
  5. 5.
    P. BiranConnectedness of spaces of symplectic embeddings, Internat. Math. Res. Notices 10(1996), 487–491.MathSciNetCrossRefGoogle Scholar
  6. 6.
    C. Ciliberto and R. MirandaLinear systems of plane curves with base points of equal multiplicityTrans. Amer. Math. Soc. 352 (2000), no. 9, 4037–4050.MathSciNetzbMATHCrossRefGoogle Scholar
  7. 7.
    J.-P. DemaillyL 2 -vanishing theorems for positive line bundles and adjunction theoryin Transcendental methods in Algebraic Geometry. F. Catanese and C. Ciliberto eds., Lect. Notes in Math.1646 (1996), 1–97, Springer-Verlag, Berlin.CrossRefGoogle Scholar
  8. 8.
    M. DemazureSurfaces de del Pezzo II-Vin Séminaire sur les singularités de surfaces (1976–1977), Lecture Notes in Mathematics 777 (1980), Springer-Verlag, Berlin.CrossRefGoogle Scholar
  9. 9.
    S. K. DonaldsonSymplectic submanifolds and almost-complex geometryJ. Differential Geom. 44 (1996), 666–705.MathSciNetzbMATHGoogle Scholar
  10. 10.
    I. Dolgachev and I. OrtlandPoint sets in projective spaces and theta functionsAstérisque 165 (1988).zbMATHGoogle Scholar
  11. 11.
    L. Ein and R. LazarsfeldSeshadri constants on smooth surfacesAstérisque 218 (1993), 177–186.MathSciNetGoogle Scholar
  12. 12.
    L. Ein, O. Küchle and R. LazarsfeldLocal positivity of ample line bundlesJ. Differential Geom. 42 (1995), 193–219.MathSciNetzbMATHGoogle Scholar
  13. 13.
    A. FloerMorse theory for Lagrangian intersectionsJ. Differential Geom.28 (1988), 513–547.MathSciNetzbMATHGoogle Scholar
  14. 14.
    M. GromovPseudoholomorphic curves in symplectic manifoldsInvent. Math.82 (1985), 307–347.MathSciNetzbMATHGoogle Scholar
  15. 15.
    M. GromovPartial differential relationsErgebnisse der Mathematik und ihrer Grenzgebiete (3) 9 (1986), Springer-Verlag, Berlin-New York.Google Scholar
  16. 16.
    V. Guillemin and S. SternbergBirational equivalence in the symplectic categoryInvent. Math. 97 (1989), 485–522.MathSciNetzbMATHGoogle Scholar
  17. 17.
    R. HartshorneAlgebraic geometryGraduate Texts in Mathematics 52 (1977), Springer-Verlag, New York-Heidelberg.Google Scholar
  18. 18.
    Y. Karshon, Appendix toSymplectic packings and algebraic geometryInvent. Math.115 (1994), 405–434.MathSciNetGoogle Scholar
  19. 19.
    B. Kruglikov, Aremark on symplectic packings(Russian) Dokl. Akad. Nauk350 (1996), 730–734.MathSciNetGoogle Scholar
  20. 20.
    F. LalondeIsotopy of symplectic balls Gromov’s radius and the structure of ruled symplectic 4-manifolds Math. Ann. 300 (1994), 273–296.MathSciNetzbMATHCrossRefGoogle Scholar
  21. 21.
    F. Lalonde and D. McDuffThe classification of ruled symplectic 4-manifoldsMath. Res. Lett. 3 (1996), 769–778.MathSciNetzbMATHGoogle Scholar
  22. 22.
    R. LazarsfeldLengths of periods and Seshadri constants of abelian varietiesMath. Res. Lett. 3 (1996), 439–447.MathSciNetzbMATHGoogle Scholar
  23. 23.
    D. McDuffBlow ups and symplectic embeddings in dimension4, Topology 30 (1991), 409–421.MathSciNetzbMATHCrossRefGoogle Scholar
  24. 24.
    D. McDuffLectures on Gromov invariants for symplectic 4-manifoldsin Gauge theory and symplectic geometry (Montreal, PQ, 1995), 175–210, Kluwer Acad. Publ., Dordrecht, 1997.Google Scholar
  25. 25.
    D. McDuffFrom symplectic deformation to isotopyin Topics in symplectic 4-manifolds (Irvine, CA, 1996), 85–99, Internat. Press, Cambridge, MA, 1998.Google Scholar
  26. 26.
    D. McDuff and L. PolterovichSymplectic packings and algebraic geometryInvent. Math. 115 (1994), 405–434.MathSciNetzbMATHGoogle Scholar
  27. 27.
    D. McDuff and D. SalamonIntroduction to symplectic topologyOxford Mathematical Monographs, (1998), Oxford University Press.zbMATHGoogle Scholar
  28. 28.
    F. M. Maley, J. Mastrangeli and L. TraynorSymplectic packings in cotangent bundles of toriExperimental Mathematics 9 (2000), no. 3, 435–455.MathSciNetzbMATHCrossRefGoogle Scholar
  29. 29.
    M. NagataLecture notes on the 14’th problem of HilbertTata Institute of Fundamental Research, (1965), Bombay.Google Scholar
  30. 30.
    Z. RanEnumerative geometry of singular plane curvesInvent. Math. 97 (1989), 447–465.MathSciNetzbMATHGoogle Scholar
  31. 31.
    C. H. TaubesThe Seiberg-Witten and Gromov invariantsMath. Res. Lett. 2 (1995), 221–238.MathSciNetzbMATHGoogle Scholar
  32. 32.
    L. TraynorSymplectic packing constructionsJ. Differential Geom. 42 (1995), 411–429.MathSciNetzbMATHGoogle Scholar
  33. 33.
    G. XuCurves in P 2 and symplectic packings, Math. Ann. 299 (1994), 609–613.MathSciNetzbMATHCrossRefGoogle Scholar

Copyright information

© Springer Basel AG 2001

Authors and Affiliations

  • Paul Biran
    • 1
  1. 1.School of Mathematical SciencesTel-Aviv UniversityRamat-Aviv, Tel-AvivIsrael

Personalised recommendations